Alert archive / North Carolina / Beach Hazards Statements in 2015

Beach Hazards Statement 22, NWS Newport/Morehead City, NC

October 23, 2015

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 23, 2015, 4:07 AM EDT. It took effect at Oct 23, 2015, 8:00 AM EDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2015, 4:07 AM EDT (08:07 UTC)
In effect from
Oct 23, 2015, 8:00 AM EDT
Expired
Oct 24, 2015, 8:00 PM EDT
In force
36 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WHUS42 KMHX 230807
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
407 AM EDT FRI OCT 23 2015

...HIGH THREAT OF RIP CURRENTS NORTH OF CAPE HATTERAS TODAY...

.LONG PERIOD SOUTHEAST SWELL AROUND 11 SECONDS WILL RESULT IN
DANGEROUS RIP CURRENTS NORTH OF CAPE HATTERAS.

NCZ103-240000-
/O.NEW.KMHX.BH.S.0022.151023T1200Z-151024T0000Z/
OUTER BANKS DARE-
407 AM EDT FRI OCT 23 2015

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATION...BEACHES NORTH OF CAPE HATTERAS.

* TIMING AND TIDES...RIP CURRENTS OCCUR A FEW HOURS EITHER SIDE OF
  LOW TIDE WHICH IS AROUND 10 AM THIS MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES
AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH ACCESS
POINTS AND LIFEGUARD STATIONS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT
ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN
EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

&&

$$
2 follow-up statements
290 
WHUS42 KMHX 232017
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
417 PM EDT FRI OCT 23 2015

...HIGH THREAT OF RIP CURRENTS WILL CONTINUE THROUGH SATURDAY
EVENING NORTH OF CAPE HATTERAS...

.LONG PERIOD EAST SOUTHEAST SWELL AROUND 10 SECONDS WILL RESULT
IN DANGEROUS RIP CURRENTS NORTH OF CAPE HATTERAS.

NCZ103-240830-
/O.EXT.KMHX.BH.S.0022.000000T0000Z-151025T0000Z/
OUTER BANKS DARE-
417 PM EDT FRI OCT 23 2015

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SATURDAY
EVENING...

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATION...BEACHES NORTH OF CAPE HATTERAS.

* TIMING AND TIDES...RIP CURRENTS OCCUR A FEW HOURS EITHER SIDE OF
  LOW TIDE WHICH IS AROUND 11 AM SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH
ACCESS POINTS AND LIFEGUARD STATIONS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN
EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

&&

$$
480 
WHUS42 KMHX 241552
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1152 AM EDT SAT OCT 24 2015

...HIGH THREAT OF RIP CURRENTS WILL CONTINUE THROUGH SATURDAY
EVENING NORTH OF CAPE HATTERAS...

.LONG PERIOD EAST SOUTHEAST SWELL AROUND 10 SECONDS WILL RESULT
IN DANGEROUS RIP CURRENTS NORTH OF CAPE HATTERAS.

NCZ103-250000-
/O.CON.KMHX.BH.S.0022.000000T0000Z-151025T0000Z/
OUTER BANKS DARE-
1152 AM EDT SAT OCT 24 2015

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATION...BEACHES NORTH OF CAPE HATTERAS.

* TIMING AND TIDES...RIP CURRENTS OCCUR A FEW HOURS EITHER SIDE 
  OF LOW TIDE WHICH IS AROUND 11 AM SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH
ACCESS POINTS AND LIFEGUARD STATIONS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN
EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 23, 3:18 AM EDT, 49 minutes earlier.

Area forecast discussion, Oct 23, 3:18 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
318 AM EDT FRI OCT 23 2015

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TODAY...FOLLOWED BY HIGH
PRESSURE FROM THE NORTH OVER THE WEEKEND. ANOTHER COLD FRONT WILL
CROSS SUNDAY NIGHT. HIGH PRESSURE WILL BUILD IN FROM THE NORTH
EARLY NEXT WEEK...THEN SLIDE OFFSHORE MIDWEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 315 AM FRIDAY...PATCHY DENSE FOG HAS DEVELOPED ALONG AND
INLAND FROM THE CRYSTAL COAST AND ALONG THE NEUSE RIVER EARLY THIS
MORNING, BUT WILL TEND TO DISPERSE BY SUNRISE AS WEST WINDS PICK
UP A BIT AHEAD OF A BACK DOOR COLD FRONT DROPPING THRU VIRGINIA IN
THE PREDAWN HOURS. THE EAST WEST ORIENTED FRONT WILL ENTER
NORTHERN PORTIONS OF THE FORECAST AREA BY MID MORNING THEN SLIDE
THRU THE REMAINDER OF AREA DURING LATE MORNING AND EARLY
AFTERNOON. VERY DRY LOWER LEVELS ENSURES A PRECIP FREE FRONTAL
PASSAGE DRY, BUT MID AND HIGH LEVEL CLOUDINESS WILL FILTER
SUNSHINE AT TIMES AS THE ASSOCD MID LEVEL WAVE MOVES OFF THE MID
ATLC COAST. DESPITE A NORTHERLY WIND SHIFT, TEMPS WILL WARM TO
NEAR 80 ACROSS SOUTHERN AREAS. IN CONTRAST, MAX TEMPS ONLY IN THE
UPPER 60S TO AROUND 70 FOR OBX WHERE CAA KICKS IN EARLIER OVER THE
COOLER WATER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
AS OF 315 AM FRIDAY...CAA SURGE BUILDS INTO EASTERN NC EARLY WITH
SFC HIGH RIDGING EAST OF THE MTNS. LOWS WILL REACH INTO THE UPPER
40S DEEP INLAND WITH LOW TO MID 50S CLOSER TO THE COAST. A NORTH
WIND SHUD KEEP MOST, IF NOT ALL LATE NIGHT FOG FORMATION AT BAY
UNDER MOSTLY CLEAR SKIES.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 3 AM FRI...GFS/ECMWF IN GOOD AGREEMENT THROUGH
MONDAY...THEN BEGINNING ON TUESDAY DIVERGE IN THEIR HANDLING OF
THE LOW IN THE WESTERN GULF. ON WEDNESDAY THE GFS LIFTS IT
QUICKLY TO THE NORTH WITH THE ECMWF MUCH SLOWER. BY THURSDAY
HOWEVER THEY COME BACK INTO AGREEMENT WITH THE LOW JUST NORTH OF
THE GREAT LAKES. AT THE SURFACE THE HIGH PRESSURE RIDGE ALONG THE
EASTERN SEABOARD SLIDES SOUTH AND EAST AS IT GRADUALLY DISSIPATES.
THE NEXT FRONT DROPS IN FROM THE NORTH SUNDAY NIGHT BEING DRIVEN
BY STRONG HIGH PRESSURE BUILDING INTO THE NORTHEAST. THE FRONT
WILL BE FURTHER SOUTH ON TUESDAY. AS THE GULF LOW LIFTS NORTH BY
MIDWEEK IT WILL PULL THE FRONT BACK NORTH...PASSING THROUGH
WEDNESDAY NIGHT. MADE ON MINOR ADJUSTMENT TO RAIN CHANCES. THE
FRONT SUNDAY NIGHT/MONDAY MORNING WILL HAVE LITTLE MOISTURE TO
WORK WITH AND KEPT POPS NO HIGHER THAN 20 PERCENT. GOOD RETURN OF
GULF MOISTURE WITH THE MIDWEEK SYSTEM. FOR NOW CAPPED POPS AT 40
PERCENT BUT IF MODELS CONTINUE TRENDING WETTER POPS WILL NEED TO
BE ADJUSTED FURTHER UPWARD WITH FUTURE FORECAST PACKAGES.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /THROUGH 06Z SATURDAY/...
AS OF 115 AM FRIDAY...TRICKY NEAR TERM AVIATION FORECAST AS DENSE
FOG HAS DEVELOPED AT EWN/OAJ WITH CALM WINDS AND NEAR ZERO DEW
POINT DEPRESSION. FOG AT PGV HAS BEEN DENSE AT TIMES AS WELL.
EXPECT THAT WEST WINDS WILL PICK UP SLIGHTLY AS A BACK DOOR FRONT
DROPS SOUTH THRU SOUTHERN VIRGINIA IN THE PREDAWN HOURS, AND THIS
SHUD HELP KEEP WIDESPREAD DENSE FOG AT BAY. HOWEVER A FEW HOURS
OF LIFR/IFR CAN BE EXPECTED THRU AROUND 07-09Z ESPECIALLY AT
EWN/OAJ WHERE WINDS WILL BE PICKING UP THE LATEST. THE DRY FRONT
PUSHES THRU THE AREA DURING THE LATE MORNING TO MIDDAY WITH WINDS
SHIFTING NORTH AND PREDOMINATE VFR EXPECTED FOR THE REMAINING TAF
PERIOD.

LONG TERM /SAT THROUGH TUE/
AS OF 3 AM FRI...PRED VFR CONDITIONS THROUGH THE PERIOD BY DAY.
HOWEVER FORECAST SOUNDINGS SHOW SUB-VFR CONDITIONS POSSIBLE IN
THE LATE NIGHT/EARLY MORNING HOURS BOTH SATURDAY AND SUNDAY
MORNINGS IN MOIST NORTHEAST FLOW IN THE BOUNDARY LAYER. DRIER
CONDITIONS FORECAST MONDAY INTO TUESDAY WITH MAINLY VFR.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 315 AM FRIDAY...A COLD FRONT WILL DROP SOUTH THRU THE MARINE
AREA THIS MORNING, REACHING SOUTHERN MARINE ZONES BY EARLY TO MID
AFTERNOON. A DECENT SURGE OF POST FRONTAL NORTHERLY WINDS WILL
BRING RELATIVELY SHORT DURATION SMALL CRAFT ADVISORY WIND AND
WAVE CONDITIONS FOR AT LEAST THE NORTHERN AND CENTRAL COASTAL
WATERS THIS AFTERNOON INTO TONIGHT. WINDS MAY REACH NEAR SCA
LEVELS ON THE SOUNDS AND SOUTHERN COASTAL WATERS IMMEDIATELY
BEHIND THE FRONT BUT MODEL GUIDANCE SUGGESTS THIS WILL ONLY LAST
FOR 1-3 HOURS SO WILL LEAVE THESE AREAS OUT OF THE ADVISORY. WINDS
GRADUALLY DECREASE AS THE CAA SURGE WANES TONIGHT, WITH SEAS
DROPPING BLO 6 FT LATE.

LONG TERM /SAT THROUGH TUE/
AS OF 3 AM FRI...FLOW WILL BE NORTHERLY THROUGH THE LONG TERM.
HIGH PRESSURE TO THE NORTH SATURDAY WILL MOVE SOUTH AND EAST AS IT
GRADUALLY DISSIPATES. WINDS WILL HAVE LITTLE TIME TO RECOVER
BEFORE NEXT FRONT DROPS SOUTH THROUGH THE AREA LATE SUNDAY NIGHT
INTO MONDAY MORNING WITH A STRONG RIDGE OF HIGH PRESSURE BUILDING
INTO NEW ENGLAND WHICH WILL BE THE MAIN FEATURE INTO TUESDAY.
WINDS FORECAST TO REMAIN BELOW SMALL CRAFT LEVELS THROUGH THE
PERIOD. HOWEVER...SEAS NORTH OF CAPE LOOKOUT WILL BUILD TO 4-7
FEET MONDAY AND A BIT FURTHER TO 5-8 FEET TUESDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM EDT
     SATURDAY FOR AMZ152-154.
     SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 2 AM EDT
     SATURDAY FOR AMZ150.

&&

SYNOPSIS...BTC
NEAR TERM...BTC
SHORT TERM...BTC
LONG TERM...HSA
AVIATION...BTC/HSA
MARINE...BTC/HSA

In the hours before

Special weather statement, Oct 23, 12:35 AM EDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1235 AM EDT FRI OCT 23 2015

NCZ092-093-095-098-230700-
JONES-CRAVEN-CARTERET-ONSLOW-
INCLUDING THE CITIES OF...MAYSVILLE...POLLOCKSVILLE...TRENTON...
NEW BERN...HAVELOCK...VANCEBORO...MOREHEAD CITY...BEAUFORT...
EMERALD ISLE...NEWPORT...JACKSONVILLE
1235 AM EDT FRI OCT 23 2015

...DENSE FOG AFFECTING PARTS OF EASTERN NORTH CAROLINA EARLY THIS
MORNING...

AREAS OF DENSE FOG WILL REDUCE VISIBILITIES TO AROUND A QUARTER
OF A MILE OR LESS AT TIMES EARLY THIS MORNING. WINDS WILL PICK UP
AND HELP DISPERSE DENSE FOG AFTER 3 OR 4 AM.

MOTORISTS SHOULD EXERCISE EXTREME CAUTION...USE LOW BEAM
HEADLIGHTS DUE TO FOG EARLY THIS MORNING. BE ON THE LOOKOUT FOR
SUDDEN CHANGES IN VISIBILITIES. VISIBILITIES CAN DROP QUICKLY IN
SHORT DISTANCES.

Nearby

Beach Hazards Statements in North Carolina, 2015Every beach hazards statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.